Get access

Cutaneous Atrophy and Alopecia After Greater Occipital Nerve Injection Using Triamcinolone

Authors

  • Giorgio Lambru MD,

    1. From the Headache Group, Institute of Neurology and the National Hospital for Neurology and Neurosurgery, Queen Square, London, UK.
    Search for more papers by this author
  • Susie Lagrata BSc,

    1. From the Headache Group, Institute of Neurology and the National Hospital for Neurology and Neurosurgery, Queen Square, London, UK.
    Search for more papers by this author
  • Manjit S. Matharu FRCP, PhD

    Corresponding author
    1. From the Headache Group, Institute of Neurology and the National Hospital for Neurology and Neurosurgery, Queen Square, London, UK.
    Search for more papers by this author

M.S. Matharu, Headache Group, Institute of Neurology and the National Hospital for Neurology and Neurosurgery, Queen Square, London WC1N 3BG, UK, email: m.matharu@uclmail.net

Abstract

Greater occipital nerve (GON) infiltration is widely used for the treatment of primary and secondary headache disorders mainly on the basis of open-label evidence, although recent double-blinded placebo-controlled trials have demonstrated its efficacy in cluster headache. The procedure is generally well tolerated although corticosteroid-related side effects, including Cushing's syndrome and local cutaneous changes, can occur. We report the occurrence of cutaneous atrophy and alopecia in 4 patients who underwent GON blockade with triamcinolone and lidocaine. Triamcinolone injection is associated with cutaneous atrophy, especially in superficial injection sites; therefore, alternative steroid preparations like methylprednisolone and betamethasone might be more appropriate for GON blockade.

Ancillary